Hail, Shawnee
- When
- May 7, 12:51 AM CST
- Where
- Shawnee County, Topeka
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.050, -95.680
In the early morning hours of May 7. 2011, a cold front moved across central Kansas and a few severe thunderstorms developed along this boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
In the early morning hours of May 7. 2011, a cold front moved across central Kansas and a few severe thunderstorms developed along this boundary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 10:55 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1155 PM CDT FRI MAY 6 2011 ...UPDATE TO AVIATION... .UPDATE... LATEST OPERATIONAL AND HIGH RESOLUTION MODEL ANALYSIS ARE BEGINNING TO SHOW A BETTER AGREEMENT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS MAINLY AFTER MIDNIGHT OVER EAST CENTRAL KANSAS. OBSERVATIONS SHOW THE WEAK SURFACE BOUNDARY POSITIONED OVER NORTHWEST KANSAS WHICH IS EXPECTED TO TRIGGER CONVECTION OVERNIGHT AS IT MOVES THROUGH THE AREA. ELEVATED CAPE ALONG WITH DECENT MID LEVEL LAPSE RATES CONTINUE TO SHOW THE POTENTIAL FOR STRONG THUNDERSTORMS WITH HAIL UP THE SIZE OF PENNIES AND GUSTY WINDS UP TO 40 MPH LIKELY...ESPECIALLY SOUTH OF INTERSTATE 70. AS A RESULT...CHANGES WERE MADE TO HIGHLIGHT THE MOST LIKELY TIME AND LOCATION FOR CONVECTION DEVELOPMENT. && .DISCUSSION... ...WARM TEMPERATURES EARLY WEEK FOLLOWED BY POTENTIAL FOR STRONG STORMS TUESDAY NIGHT INTO WEDNESDAY... INCREASING CLOUDINESS CAN BE EXPECTED DURING THE REMAINDER OF THE AFTERNOON/EVENING. BREEZY SOUTHERLY WINDS WILL BEGIN TO SLACKEN DURING THE EVENING HOURS AND LOWER UNDER 12KTS AFTER SUNSET. MAIN WEATHER CONCERN FOCUSES ON CHANCES FOR THUNDERSTORMS TONIGHT ACROSS PORTIONS OF THE CWA. WEAK SURFACE BOUNDARY AND WARM AIR ADVECTION SHOULD CONTRIBUTE TO ELEVATED CONVECTION BEGINNING AROUND MIDNIGHT. OPERATIONAL MODELS HAVE BEEN MUCH MORE AGGRESSIVE IN GENERATING PRECIPITATION THAN HIGH RESOLUTION MODELS OF 4KM WRF AND HRRR...SO SOME UNCERTAINTY EXISTS IN TOTAL COVERAGE AND SPECIFIC LOCATION OF CONVECTION. COULD SEE SOME HAIL IN MOST ROBUST ACTIVITY...PERHAPS TO MARGINAL SEVERE SIZE...WITH MODEST SHEAR/INSTABILITY COMBINATION PRESENT...BUT WIDESPREAD SEVERE WX IS UNLIKELY. THE GREATEST COVERAGE SHOULD RESIDE IN CENTRAL/SOUTHERN SECTIONS OF THE CWA. MOST ACTIVITY SHOULD MOVE EAST OF THE CWA SHORTLY AFTER SUNRISE...BUT RETAINED LOW PROBABILITIES IN FAR EC KANSAS THROUGH THE MID MORNING HOURS. ANOTHER PLEASANT DAY IS EXPECTED ON SATURDAY...WITH CLEARING SKIES DURING THE DAY AND AFTERNOON HIGHS REACHING THE UPPER 70S TO LOWER 80S. BLAIR HIGH PRESSURE MOVES TO THE EAST AND SFC FLOW BECOMES SE EARLY SUNDAY MORNING. WEAK MID LEVEL RIDGING AND MOISTURE ADVECT BACK NORTHWARD AS WELL ALONG WITH FRONTAL BOUNDARY AND SOUTHERLY FLOW OVER THE BOUNDARY. ITS A RACE BETWEEN THE WARM AIR AND THE POINT WHERE ELEVATED CONVECTION CAN INSTIGATE...AND HAVE PUSHED POPS SLIGHTLY FARTHER NORTHWARD AS CHANCES ARE SHIFTING ALONG AND NORTH OF I70 IF NOT FARTHER NORTH. HIGHS SHOULD REACH INTO THE MID 80S BY LATE IN THE AFTERNOON. OVERNIGHT LOWS IN WAA EXPECTED IN THE 50S SATURDAY NIGHT AND 60S INTO SUNDAY MORNING. WARM DRY AIR MAKES A RUN INTO THE NORTHERN PLAINS OUT AHEAD OF LONGWAVE TROF OVER THE GREAT BASIN. HIGHS MONDAY AND TUESDAY LIKELY TO MIX NEAR THE 90 MARK AS 850 MB TEMPS RISE FROM 22 TO 26C ACROSS THE AREA. FORECAST FOR WEDNESDAY AND THURSDAY ARE DEPENDENT ON HOW THE TROF MOVES EASTWARD OUT OF THE ROCKIES. EC IS TRENDING TOWARD MOVING ENERGY THROUGH THE BASE AND EJECTING IT NORTHWARD...KEEPING THE ASSOCIATED FRONT FARTHER WESTWARD LONGER. GFS TAKES A STRONGER PIECE ACROSS THE NORTHERN PLAINS WHILE LINGERING ENERGY ACROSS THE SOUTHWEST...WHICH BRINGS THE SURFACE FRONT INTO KANSAS MUCH FASTER THAN THE GFS...THEN LINGERS THE FRONT RIGHT ACROSS THE CWA FOR WEDNESDAY. THIS WOULD START CONVECTION AS EARLY AS TUESDAY NIGHT AS UNSTABLE AIR LIFTS OVER THE BOUNDARY IN THE OVERNIGHT HOURS...THEN KEEPS THUNDERSTORMS GOING ALONG THE WARMFRONT AND PRESSING EASTWARD THROUGH WEDNESDAY EVENING. EC BRINGS UNSTABLE AIR OVER EASTERN KANSAS AND THE DRYLINE INTO CENTRAL KANSAS...BRINGING STORMS ACROSS THE EAST THROUGH THE AFTERNOON ON WEDNESDAY WHILE NEGATIVELY TILTED UPPER TROF LIFTS INTO NEBRASKA AND SD. CONSIDERING AVAILABLE INSTABILITY AND DYNAMICS OF EITHER SOLUTION WILL KEEP CHANCE TO LIKELY FOR THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WHILE THE DIFFERENT SOLUTIONS OFFER SOMEWHAT DIFFERENT MODES OF SEVERE POTENTIAL...SPEED SHEAR AND AMPLE INSTABILITY WILL MAKE SEVERE WEATHER A CONCERN FOR THESE PERIODS. HIGH TEMPERATURES WEDNESDAY LEAN TOWARD THE WARMER EC SOLUTION...WITH COOLER TEMPERATURES IN THE FORECAST THURSDAY AND FRIDAY AS NORTHWEST FLOW MOVES OVER THE STATE BEHIND THE UPPER TROF. 67 && .AVIATION... ISOLATED SHOWERS WITH SOME THUNDER CONTINUE TO DEVELOP JUST TO THE NORTH OF THE TAF SITES. OUTFLOW BOUNDARY HAD WINDS NORTH AROUND 10 MPH BUT WAS WASHING OUT. EXPECT WINDS TO BE VARIABLE UNTIL THE FRONT MOVES THROUGH EARLY THIS MORNING SHIFTING WINDS TO THE NORTHEAST. WILL INSERT VCTS AND KEEP CIGS VFR THROUGH 13Z. LIGHT NORTHEAST WINDS AFTER 13Z BECOMING EAST SOUTHEAST AFTER 00Z. 53 && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 945 PM CDT FRI MAY 6 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-080245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 945 PM CDT FRI MAY 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THE RANGELAND FIRE DANGER INDEX IS VERY HIGH THIS AFTERNOON ACROSS AREAS GENERALLY ALONG AND WEST OF MANHATTAN. THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER MIDNIGHT FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. A FEW OF THESE STORMS MAY BE STRONG WITH HAIL TO THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...MAINLY NORTH OF I 70. THERE IS A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY NIGHT INTO EARLY THURSDAY AS A STRONG UPPER SYSTEM MOVES ACROSS THE STATE. STAY TUNED FOR UPDATES AS THIS SYSTEM APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 127 AM CDT SAT MAY 7 2011 KSZ026-038-039-070700- JEFFERSON-SHAWNEE-WABAUNSEE- 127 AM CDT SAT MAY 7 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE...SOUTHWESTERN JEFFERSON AND EAST CENTRAL WABAUNSEE COUNTIES... THROUGH 200 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 40 MPH ACROSS PORTIONS OF CENTRAL SHAWNEE...SOUTHWESTERN JEFFERSON AND EAST CENTRAL WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE TOPEKA...PAULINE...TECUMSEH AND GRANTVILLE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 175 AND 188 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 341 AND 355 COULD ALSO BE AFFECTED. && LAT...LON 3893 9550 3901 9606 3919 9603 3918 9551 TIME...MOT...LOC 0627Z 277DEG 36KT 3908 9588
The Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 06:52 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302681, 302678, 302677, 302676.